Alert archive / Illinois / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 151, NWS St. Louis, MO

June 19, 2009Pike County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Jun 19, 2009, 4:19 PM CDT for Pike County, Illinois. It was in force for 41 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 19, 2009, 4:19 PM CDT (21:19 UTC)
Expired
Jun 19, 2009, 5:00 PM CDT
In force
41 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon

County Pike County, IL

The radar

The St Louis radar (KLSX), 102 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 19, 4:20 PM CDTTSTM WND DMGPerry, ILTREES DOWN IN PERRY ACCORDING TO COUNTY OFFICIAL.
Jun 19, 4:27 PM CDTTSTM WND GST 562 Ne Pittsfield, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 19, 2:24 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.3 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2009-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2125 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2009-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2125 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
982 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.2
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 192119
SVRLSX
ILC149-192200-
/O.NEW.KLSX.SV.W.0151.090619T2119Z-090619T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
419 PM CDT FRI JUN 19 2009

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN PIKE COUNTY IN WEST CENTRAL ILLINOIS...

* UNTIL 500 PM CDT

* AT 418 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM GRIGGSVILLE TO ATLAS...AND MOVING EAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PITTSFIELD...
  GRIGGSVILLE...
  PLEASANT HILL...
  MARTINSBURG...
  CHAMBERSBURG...
  INDEPENDENCE...
  VALLEY CITY...
  NEBO...
  TIME...
  DETROIT...
  FLORENCE...
  MILTON...
  BEECREEK...
  PEARL...
  MONTEZUMA...
  BEDFORD...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3971 9064 3969 9064 3958 9058 3954 9058
      3946 9061 3940 9063 3940 9092 3984 9084
      3984 9057
TIME...MOT...LOC 2119Z 267DEG 30KT 3978 9072 3950 9091

$$

GLASS
2 follow-up statements
000 
WWUS53 KLSX 192137
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
437 PM CDT FRI JUN 19 2009

ILC149-192200-
/O.CON.KLSX.SV.W.0151.000000T0000Z-090619T2200Z/
PIKE IL-
437 PM CDT FRI JUN 19 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR EASTERN PIKE COUNTY IN WEST CENTRAL ILLINOIS...

AT 436 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 7 MILES EAST OF CHAMBERSBURG TO MILTON TO
MARTINSBURG...MOVING EAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
MILTON...FLORENCE...NEBO...MONTEZUMA...PEARL AND BEDFORD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3971 9064 3969 9064 3958 9058 3954 9058
      3946 9061 3940 9063 3940 9092 3984 9084
      3984 9057
TIME...MOT...LOC 2137Z 267DEG 30KT 3979 9053 3956 9067
          3952 9082

$$

GLASS
000 
WWUS53 KLSX 192157
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
457 PM CDT FRI JUN 19 2009

ILC149-192207-
/O.EXP.KLSX.SV.W.0151.000000T0000Z-090619T2200Z/
PIKE IL-
457 PM CDT FRI JUN 19 2009

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN PIKE COUNTY IN WEST
CENTRAL ILLINOIS WILL EXPIRE AT 500 PM CDT...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE
WARNED AREA.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM.

LAT...LON 3971 9064 3969 9064 3958 9058 3954 9058
      3946 9061 3940 9063 3940 9092 3984 9084
      3984 9057
TIME...MOT...LOC 2157Z 267DEG 30KT 3980 9031 3957 9045
          3953 9060

$$

GLASS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 1:07 PM CDT, 3 hours 12 minutes earlier.

Area forecast discussion, Jun 19, 1:07 PM CDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
107 PM CDT FRI JUN 19 2009

.DISCUSSION...
/106 PM CDT FRI JUN 19 2009/

ACTIVE AFTERNOON AND EVENING AHEAD AS SHORTWAVE APPROACHES A VERY
MOIST UNSTABLE AND UNCAPPED ATMOSPHERE. THUNDERSTORMS WILL CONTINUE
TO DEVELOP...INITIALLY WE BELIEVE SUPERCELLS WILL BE THE STORM MODE.
BUT GIVEN UNIDIRECTIONAL SHEAR PROFILES WE SHOULD SEE THE CELLS
MERGE INTO LINEAR BOWING COMPLEXES WHICH WILL AFFECT NORTHERN
MISSOURI AND WEST CENTRAL ILLINOIS. FRONT WILL CONTINUE TO SAG
SOUTH DURING THE EVENING WITH FURTHER DEVELOPMENT POSSIBLE TO THE
INTERSTATE 70 CORRIDOR. NOT SURE ABOUT THE SEVERITY OR COVERAGE OF
THIS CONVECTION GIVEN THE WEAK CONVERGENCE AND LACK OF UPPER AIR
SUPPORT IN WAKE OF THE AFOREMENTIONED SHORTWAVE. IN ANY CASE...WEAK
WESTERLY WARM ADVECTION SHOULD BE ENOUGH TO KEEP THUNDERSTORMS GOING
OVERNIGHT ON THE WESTERN FLANK OF THE OUTFLOW/EFFECTIVE FRONT AS IT
STALLS JUST SOUTH OF INTERSTATE 70.

PRIMARY SEVERE THREAT WILL BE DAMAGING WINDS GIVEN THE BOWING
STRUCTURES THAT ARE EXPECTED AFTER THE INITIAL SUPERCELL MODE. WILL
ALSO HAVE TO KEEP A WATCHFUL EYE ON HEAVY RAINFALL WITH ANY ECHO
TRAINING AS PRECIPITABLE WATER VALUES REMAIN NEAR 2 INCHES.

SHOULD SEE SCATTERED THUNDERSTORMS DEVELOP AGAIN ON SATURDAY
...ESPECIALLY DURING THE AFTERNOON AS FRONT REMAINS QUASI-STATIONARY
OVER THE REGION AND SERVES AS THE FOCUS FOR DIURNAL DEVELOPMENT. BY
SATURDAY NIGHT THE FRONT WILL BEGIN TO LIFT BACK NORTH AS A WARM
FRONT AND THE SUMMER HEAT WILL RETURN.

AN EXTENDED PERIOD OF HEAT AND HUMIDITY IS EXPECTED SUNDAY THROUGH
THURSDAY AS THE UPPER RIDGE BUILDS BACK ACROSS THE REGION. ST. LOUIS
METRO WILL LIKELY SEE TEMPERATURES IN THE MID TO UPPER 90S THROUGH
THE PERIOD WITH AFTERNOON AND EARLY EVENING HEAT INDICES BETWEEN 105
AND 110 DEGREES. OTHER THAN VERY ISOLATED AFTERNOON CONVECTION...THE
UPPER RIDGE SHOULD EFFECTIVELY CAP THE ATMOSPHERE AND A DRY FORECAST.

SOME INDICATION IN MEDIUM RANGE GUIDANCE THAT A TROF WILL TRY TO DIG
INTO THE EASTERN SIDE OF THE RIDGE LATE NEXT WEEK...BUT WE WILL SEE.

CVKING

&&

.AVIATION...
/1213 PM CDT FRI JUN 19 2009/
FOR THE 18Z TAFS...
VFR CONDITIONS WITH WSW WINDS AND SCT DIURNAL CU WILL CONTINUE
THROUGH LATE AFTN. THUNDERSTORMS ARE EXPECTED TO FORM AHEAD OF AN
APPROACHING COLD FRONT...REACHING UIN AROUND 23Z AND STL AROUND
04Z. WINDS WILL VEER SLIGHTLY BEHIND THE FRONT WITH MVFR CIGS SCATTERING
OUT AND IMPROVING TO VFR ON SAT.

KANOFSKY

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR JEFFERSON-LINCOLN-
     MADISON-ST. CHARLES-ST. FRANCOIS-ST. LOUIS-ST. LOUIS CITY-
     STE. GENEVIEVE.

IL...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR BOND IL-CALHOUN IL-
     CLINTON IL-FAYETTE IL-GREENE IL-JERSEY IL-MACOUPIN IL-
     MADISON IL-MARION IL-MONROE IL-MONTGOMERY IL-RANDOLPH IL-
     ST. CLAIR IL-WASHINGTON IL.

&&

WFO LSX
Hazardous weather outlook, Jun 19, 1:15 PM CDT, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
115 PM CDT FRI JUN 19 2009

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-201200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
115 PM CDT FRI JUN 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE LIKELY ALONG AND NORTH OF INTERSTATE 70. SOME OF
THESE STORMS MAY BECOME SEVERE...WITH DAMAGING WIND GUSTS IN EXCESS
OF 70 MPH...LARGE HAIL AND LOCALLY HEAVY RAINFALL. ISOLATED...SHORT
LIVED TORNADOES ARE ALSO POSSIBLE.

HEAT INDEX READINGS AROUND 105 DEGREES WILL CONTINUE INTO THE
EARLY EVENING HOURS OVER PARTS OF EAST CENTRAL AND SOUTHEAST
MISSOURI AS WELL AS SOUTHWEST AND SOUTH CENTRAL ILLINOIS.

MODERATE RIVER FLOODING IS OCCURRING ALONG PORTIONS OF THE
MISSOURI RIVER. SEE THE APPROPRIATE FLOOD STATEMENT FOR SPECIFIC
DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS ON SATURDAY.

THE HEAT WILL REBUILD ACROSS THE REGION NEXT WEEK WITH AFTERNOON
HEAT INDEX READINGS ABOVE 100 DEGREES SUNDAY THROUGH THURSDAY.
THE ST. LOUIS METROPOLITAN AREA WILL BE HOTTER DUE TO THE HEAT
ISLAND EFFECT...WITH AFTERNOON HIGHS IN THE UPPER 90S AND HEAT
INDEX READINGS IN EXCESS OF 105 DEGREES.

MODERATE RIVER FLOODING IS EXPECTED ALONG PORTIONS OF THE
MISSOURI AND MISSISSIPPI RIVERS. SEE THE APPROPRIATE FLOOD
STATEMENT FOR SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO RELAY ALL SEVERE WEATHER REPORTS TO THE
NATIONAL WEATHER SERVICE IN ST. LOUIS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

CVKING

In the hours before

Local storm report, Jun 19, 3:35 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
335 PM CDT FRI JUN 19 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0334 PM     TSTM WND GST     QUINCY                  39.93N 91.39W
06/19/2009  M64 MPH          ADAMS              IL   TRAINED SPOTTER

            MEASURED IN DOWNTOWN QUINCY

&&

EVENT NUMBER LSX0902437

KANOFSKY
Local storm report, Jun 19, 3:40 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
340 PM CDT FRI JUN 19 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0339 PM     HAIL             QUINCY                  39.93N 91.39W
06/19/2009  E0.25 INCH       ADAMS              IL   TRAINED SPOTTER

            SPOTTER ALSO MEASURED 50 MPH WINDS

&&

EVENT NUMBER LSX0902438

JP
Local storm report, Jun 19, 3:41 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
341 PM CDT FRI JUN 19 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0341 PM     HAIL             QUINCY                  39.93N 91.39W
06/19/2009  M0.25 INCH       ADAMS              IL   TRAINED SPOTTER

&&

EVENT NUMBER LSX0902439

KANOFSKY
Local storm report, Jun 19, 3:59 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
359 PM CDT FRI JUN 19 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND GST     HANNIBAL                39.71N 91.38W
06/19/2009  M42 MPH          MARION             MO   AWOS

            MEASURED BY HANNIBAL AWOS

&&

EVENT NUMBER LSX0902440

JP
Local storm report, Jun 19, 4:03 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
403 PM CDT FRI JUN 19 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND DMG     HANNIBAL                39.71N 91.38W
06/19/2009                   MARION             MO   TRAINED SPOTTER

            SPOTTER REPORTED TREE LIMBS 2 INCHES IN DIAMETER BLOWN
            DOWN

&&

EVENT NUMBER LSX0902441

JP
Local storm report, Jun 19, 4:15 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
415 PM CDT FRI JUN 19 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0334 PM     TSTM WND DMG     QUINCY                  39.93N 91.39W
06/19/2009                   ADAMS              IL   BROADCAST MEDIA

            STRUCTURAL DAMAGE TO 3 STORY BRICK BUILDING IN QUINCY
            ON 3RD STREET AND MAIN. ENTIRE BACK WALL BLEW DOWN AND
            FELL ON CARS IN THE PARKING LOT.

&&

EVENT NUMBER LSX0902442

KANOFSKY

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 3:22 PM CDTSevere Thunderstorm WarningLSXAdams38 min
Jun 19, 3:39 PM CDTSevere Thunderstorm WarningLSXAdams, Pike51 min
Jun 19, 3:45 PM CDTSevere Thunderstorm WarningLSXCalhoun, Pike45 min
Jun 19, 5:24 PM CDTSevere Thunderstorm WarningLSXJersey, Macoupin, Madison36 min
Jun 19, 5:44 PM CDTSevere Thunderstorm WarningLSXMacoupin, Montgomery31 min
Jun 19, 5:50 PM CDTSevere Thunderstorm WarningLSXBond, Macoupin, Madison, Montgomery55 min
Jun 19, 6:13 PM CDTSevere Thunderstorm WarningLSXMacoupin, Montgomery23 min
Jun 19, 6:30 PM CDTSevere Thunderstorm WarningLSXBond, Fayette, Montgomery45 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.